Alert archive / New Mexico / Special Weather Statements in 2021
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at Jul 23, 2021, 3:02 PM MDT for Lea County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2021, 3:02 PM MDT (21:02 UTC)
- Expired
- Jul 23, 2021, 3:45 PM MDT
- In force
- 43 min
- Issued by
- NWS Midland/Odessa, TX
County Lea County, NM
The radar
The Lubbock radar (KLBB), 144 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1121 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
430
WWUS84 KMAF 232102
SPSMAF
Special Weather Statement
National Weather Service Midland/Odessa TX
302 PM MDT Fri Jul 23 2021
NMZ029-033-232145-
Northern Lea County NM-Central Lea County NM-
302 PM MDT Fri Jul 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA AND NORTHWESTERN
GAINES COUNTIES UNTIL 345 PM MDT...
At 302 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lovington, moving northeast at 30 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Lovington and Gladiola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3318 10306 3296 10306 3279 10328 3294 10347
3327 10318
TIME...MOT...LOC 2102Z 225DEG 26KT 3294 10331
$$
88What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Jul 23, 12:52 PM MDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 23, 12:52 PM MDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 152 PM CDT Fri Jul 23 2021 ...New SHORT TERM, LONG TERM... .AVIATION... (18Z TAFS) Issued at 1229 PM CDT Fri Jul 23 2021 Currently have SKC for most terminals with some lingering mid- level stratus and cu around KCNM from remnant MCV. Expecting prevailing VFR for the period, but sct TS possible for all of SE NM and much of West TX. Potential impact to cigs/vis pending TS locations this afternoon. Sct to BKN cu will develop regardless with bases around 8-11k ft AGL. Gusty SE winds during day with continuation for first half of evening due to LLJ. Winds will settle beyond 07z everywhere. && .SHORT TERM... (This afternoon through Saturday night) Issued at 146 PM CDT Fri Jul 23 2021 Beginning to see the cu field develop for the PM with two areas of interest at this hour. The easiest part to decipher is our typical cu firing over the high terrain in the Davis Mtns and adjacent high plains south of I-10. Expect scattered convection to fire within the next hour or two in that locale and continue through the early evening before dissipation. Out west, a remnant MCV continues to churn over Eddy co thanks to nocturnal convection that rolled through eastern NM. We're beginning to see storm development over the Sacs, likely due to the energy associated with the complex. Hi res guidance is pretty variable with regards to development, but considering the thermo environment expected over SE NM, anticipating more convection to fire in the late- afternoon with aid of ascent from the complex. The last area of interest will reside in the northern Permian Basin where MLCAPE over 2000 j/kg during peak heating has a chance to be tapped into as temps in the mid-90s will easily breach the convective temp of 90F according to 12z KMAF sounding, eroding the cap and allowing for scattered development. As far as how long the convection can linger, that's likely going to be a short life-span as lack of shear and prominent upper forcing will keep the potential at a min. Did extend the PoPs further east considering the HREF paintball showing a few cells present across the western rolling plains around sunset, but will dissipate shortly thereafter. Expecting a more normal period tonight and tomorrow compared to the rambunctious convection we had this past overnight and morning time frame. We'll settle back to a more seasonal regime as the surface trough remains settled out west and upper low over NE NM pivots out and exits stage left...literally. Tomorrow will see a slow rise in heights areawide, leading to a degree or two warmer everywhere compared to today. Convective risk will reside mainly west of the Pecos with the typical high terrain bias of storm placement. Lows each evening will settle mostly into the 70s, outside your typical cool spots in the mountains, Marfa Plateau, and northern Lea County. && .LONG TERM... (Sunday through Thursday) Issued at 146 PM CDT Fri Jul 23 2021 Next week will see little change in the way of sensible weather. An upper level high developing over the Central Plains/Rockies will remain in place, possibly expanding southeast into the lower Mississippi River valley. The position of the high center and ridge axis will leave West Texas and southeastern New Mexico on it's periphery, close enough to feel it's effects while keeping the hottest temperatures to our north and east. Our CWA is still feeling the effects of the heavy rains earlier this month through green vegetation that is helping keep temps below normal...so the increase in temps expected with the developing high pressure system should only take us to near or slightly above normal and a couple of degrees below model guidance. Soil moisture is decreasing and increasing subsidence will cause rain chances to decrease through the week with the only chance for showers and thunderstorms being in the higher elevations west of the Pecos River. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 73 95 72 97 / 20 10 10 0 Carlsbad 68 93 71 94 / 30 20 30 20 Dryden 73 95 73 99 / 10 10 10 0 Fort Stockton 71 96 71 97 / 20 20 20 10 Guadalupe Pass 65 85 66 86 / 30 30 40 30 Hobbs 68 92 70 94 / 20 10 20 20 Marfa 62 90 63 90 / 30 40 40 30 Midland Intl Airport 72 95 72 96 / 20 10 20 10 Odessa 72 96 72 96 / 20 10 20 10 Wink 72 98 74 98 / 20 20 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...87 LONG TERM....10 AVIATION...87
Hazardous weather outlook, Jul 23, 1:02 PM MDT, 2 hours before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 202 PM CDT Fri Jul 23 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-241915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 202 PM CDT Fri Jul 23 2021 /102 PM MDT Fri Jul 23 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are expected across Southeast New Mexico, western Permian Basin, and the Trans Pecos with gusty winds, lightning, and brief heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No widespread hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Jul 23, 2:59 PM MDT, 3 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 359 PM CDT Fri Jul 23 2021 TXZ075-274-232145- Pecos TX-Reeves County Plains TX- 359 PM CDT Fri Jul 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS AND SOUTH CENTRAL REEVES COUNTIES UNTIL 445 PM CDT... At 358 PM CDT, Doppler radar was tracking a strong thunderstorm near Saragosa, or 22 miles southeast of Toyah, moving northeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Saragosa and Verhalen. This includes Interstate 10 between mile markers 213 and 225. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3090 10359 3108 10371 3128 10337 3104 10323 TIME...MOT...LOC 2058Z 242DEG 14KT 3104 10359 88
Special weather statement, Jul 23, 3:02 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
302 PM MDT Fri Jul 23 2021
NMZ029-033-232145-
Northern Lea County NM-Central Lea County NM-
302 PM MDT Fri Jul 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA AND NORTHWESTERN
GAINES COUNTIES UNTIL 345 PM MDT...
At 302 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lovington, moving northeast at 30 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Lovington and Gladiola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3318 10306 3296 10306 3279 10328 3294 10347
3327 10318
TIME...MOT...LOC 2102Z 225DEG 26KT 3294 10331
88The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:59 PM MDT | Special Weather Statement | MAF | Reeves | 46 min |
Nearby
Special Weather Statements in New Mexico, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.